Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 323, NWS Nashville, TN

June 24, 2011Bedford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 24, 2011, 1:38 PM CDT for Bedford County, Tennessee. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2011, 1:38 PM CDT (18:38 UTC)
Expired
Jun 24, 2011, 1:59 PM CDT
In force
21 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Bedford County, TN

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS54 KOHX 241838
SVROHX
TNC003-241915-
/O.NEW.KOHX.SV.W.0323.110624T1838Z-110624T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
138 PM CDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BEDFORD COUNTY IN MIDDLE TENNESSEE...

* UNTIL 215 PM CDT

* AT 138 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR SHELBYVILLE...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN BEDFORD COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3536 8648 3540 8645 3538 8634 3534 8641
TIME...MOT...LOC 1838Z 283DEG 18KT 3538 8642

$$

FORECASTER: 31
2 follow-up statements
279 
WWUS54 KOHX 241845
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT FRI JUN 24 2011

TNC003-241915-
/O.CON.KOHX.SV.W.0323.000000T0000Z-110624T1915Z/
BEDFORD TN-
145 PM CDT FRI JUN 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME SOUTH
CENTRAL BEDFORD COUNTY UNTIL 215 PM CDT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF LYNCHBURG...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME SOUTHERN BEDFORD COUNTY.

LAT...LON 3536 8647 3539 8642 3537 8635 3534 8641
TIME...MOT...LOC 1845Z 284DEG 18KT 3536 8639

$$
31
487 
WWUS54 KOHX 241859
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
159 PM CDT FRI JUN 24 2011

TNC003-241909-
/O.CAN.KOHX.SV.W.0323.000000T0000Z-110624T1915Z/
BEDFORD TN-
159 PM CDT FRI JUN 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BEDFORD COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3536 8647 3539 8642 3537 8635 3534 8641
TIME...MOT...LOC 1859Z 284DEG 18KT 3534 8631

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:26 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 24, 12:26 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1226 PM CDT FRI JUN 24 2011

.UPDATE...HAVE PUSHED POPS UP A BIT...MAINLY IN THE SOUTH. ALSO
INCLUDED A MENTION OF GUSTY WINDS...SMALL HAIL AND HEAVY RAINFALL
IN THE SRN TIER.

&&

.PREV DISCUSSION... /ISSUED 1205 PM CDT FRI JUN 24 2011/

AVIATION 18Z DISCUSSION...

LATEST RADAR IMAGERY AND SFC OBSERVATIONS SHOW A WEAK FRONTAL
BOUNDARY EXTENDS FROM NEAR WAYNESBORO TO ALTAMONT...WITH SCATTERED
SHOWERS AND A FEW THUNDERSTORMS DEVELOPING FROM TIME TO TIME.
VISIBLE SATELLITE IMAGERY SHOWS SCT TO BKN CU AROUND 4K FT SOUTH
OF THE I-40 CORRIDOR...WITH EXTENSIVE CIRRUS SPREADING OVER THE
CWA FROM AN MCS ENTERING WESTERN TN.

FEW CHANGES THIS TAF PACKAGE. VFR CONDITIONS EXPECTED AT BNA
THROUGH THE TAF PERIOD WITH VFR AT CSV THROUGH 08Z BEFORE PATCHY
FOG BRINGS IFR OR WORSE VISIBILITIES. SOUTHWEST WINDS 5-10 KTS
THIS MORNING TO BECOME MORE WESTERLY THIS AFTERNOON WITH
OCCASIONAL HIGHER GUSTS...WITH LIGHT AND VARIABLE WINDS OVERNIGHT.
PRECIP IS EXPECTED TO REMAIN SOUTH OF AIRPORTS THIS TAF PERIOD
CLOSER TO SFC BOUNDARY.

SHAMBURGER

PREV DISCUSSION... /ISSUED 1003 AM CDT FRI JUN 24 2011/

DISCUSSION...LINEAR REFLECTIVITY SIGNATURE INVOF FRONTAL BOUNDARY
OVER THE SOUTHERN MIDSTATE WITH A FEW CELLS FIRING OVER GRUNDY AND
COFFEE COUNTIES. ALSO HAVE THE REMNANTS OF AN MCS OVER SERN MO
MOVING SEWD. THIS FEATURE WILL LIKELY BEGIN TO INTERACT WITH THE
FRONTAL BOUNDARY TO THE SOUTH THAT STRETCHES FROM NORTH CENTRAL AR
EWD TO THE SRN PLATEAU. OUR POP PATTERN HAS HIGHER NUMBERS FOR THE
SRN COUNTIES...GUESS THE ONLY QUESTION IS...ARE THEY HIGH ENOUGH?
WILL MONITOR THE SITUATION CLOSELY IN EVENT POPS NEED TO BE
RAISED.  SPC HAS LEFT US OUT OF THE SLIGHT RISK AREA FOR TODAY...
BUT THERE IS THE POSSIBILITY OF NEAR SEVERE IN THE SRN TIER WHERE
THE BETTER JUICE IS LOCATED. NO CHANGES FOR NOW.

PREV DISCUSSION... /ISSUED 713 AM CDT FRI JUN 24 2011/

UPDATE...FOR 24/12Z AVIATION FORECAST

AVIATION...
CURRENTLY SURFACE FRONT DRAPED ACROSS SOUTHERN MIDDLE TN AS LAST
OF THE OVERNIGHT SHOWERS EXITS ALONG THE SOUTH END OF THE PLATEAU.
KEPT BNA VFR THROUGH THE PERIOD WITH CSV GOING DOWN TO 2SM AROUND
25/08Z WITH TEMPO DOWN TO 1SM FROM 2508Z TO 2512Z DUE TO FOG. COULD
SEE EVEN LOWER VSBY AT CSV LATE TONIGHT SINCE GROUND WILL BE WET.
FRONT RETREATS BACK NORTH ON SATURDAY AND WILL BRING AN INCREASE
IN SHOWER/TSTM CHANCE.

BOYD

PREV DISCUSSION... /ISSUED 346 AM CDT FRI JUN 24 2011/

DISCUSSION...
LINE OF STORMS CURRENTLY MOVING OUT OF THE AREA DEVELOPING JUST
AHEAD OF A WEAK FRONTAL BOUNDARY...WHICH IS VERY NEAR THE BNA
VICINITY. ALOFT...WEAK TROUGH CURRENTLY PASSING OVER THE MID-
SOUTH.

WEAK ML/UL TROUGH AXIS WILL CONTINUE EAST TODAY...WHICH IS
EXPECTED TO NUDGE FRONT SOUTH TO NEAR THE TN/AL BORDER...WHERE IS
WILL STALL THIS AFTERNOON...THEN WORK BACK NORTH LATE TONIGHT/EARLY
SAT. DEVELOPMENT IN AR/MO NOW SLIDING SOUTHEAST SHOULD STAY MAINLY
WEST/SOUTH BUT MAY CLIP THE SOUTH LATER TODAY NEAR STALLED
BOUNDARY. WILL LEAN HIGHER POPS THERE. OTHERWISE CONVECTION
EXPECTED TO BE ISOLATED TODAY...AND MOST OF THE AREA TONIGHT AS
FRONT STARTS NORTHWARD TRACK.

FRONT SHOULD BE JUST NORTH OF THE AREA BY DAYS END SAT AND AT
THAT POINT...NORTHWEST FLOW IS IN PLACE AT ML/ULS. ON SAT...MOISTURE
A BIT DEEPER AND STEPPING BACK IN WARM SECTOR PROVIDING INCREASED
INSTABILITY. CONVECTION EXPECTED TO BE MORE PLENTIFUL...WITH
STRONG TO ISOLATED SEVERE STORMS EASILY POSSIBLE.

FRONTAL BOUNDARY REMAINS NORTH SAT NIGHT/SUN...BUT NORTHWEST FLOW
ALOFT REGIME HOLDS TRUE AND IN ADDITION LOCAL CONVECTION...DEVELOPMENT
UPSTREAM LIKELY TO RIDE DOWN INTO THE WEST PART OF THE AREA. THIS
WILL KEEP AT LEAST ISOLATED-SCATTERED STORMS GOING...WITH AGAIN
SOME BECOMING STRONG.

ML/UL RIDGES FINALLY MOVE IN MONDAY BUT ARE ALREADY WEAKENING BY
LATE TUESDAY AS ANOTHER WEAK FRONT APPROACHES. QUESTIONABLE HOW
FAR SOUTH BOUNDARY WILL MOVE AS FLOW NOT OVERLY STRONG BUT IT
SEEMS TO AT LEAST DROP INTO THE MID-STATE. DECAYING RIDGE AND
PRESENCE OF BOUNDARY WILL KEEP THE CHANCE FOR STORMS IN
TUE/WED...BUT STRONGER UPPER RIDGING AND SLIGHTLY DRIER AIR
LIKELY TO KEEP THU DRY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18
Hazardous weather outlook, Jun 24, 5:18 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
518 AM CDT FRI JUN 24 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-251030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
518 AM CDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY
ACROSS THE SOUTH. SOME MAY PRODUCE GUSTY WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY
AND SUNDAY AS A FRONT CROSSES THE AREA. GUSTY WIND AND HAIL ARE AGAIN
THE MAIN THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

In the hours before

Local storm report, Jun 24, 1:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
112 PM CDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND DMG     2 S COALMONT            35.31N 85.71W
06/24/2011                   GRUNDY             TN   LAW ENFORCEMENT

            A FEW TREES DOWN BETWEEN COALMONT AND TRACY CITY.

&&

31
Local storm report, Jun 24, 1:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
120 PM CDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             9 E TULLAHOMA           35.37N 86.06W
06/24/2011  E1.00 INCH       COFFEE             TN   TRAINED SPOTTER

            SPOTTER AT MAIN ENTRANCE TO AEDC REPORTED QUARTER SIZE
            HAIL.

&&

JLM
Special weather statement, Jun 24, 1:20 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
120 PM CDT FRI JUN 24 2011

TNZ079-241830-
GRUNDY-
120 PM CDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR GRUNDY COUNTY...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF GRUETLI-LAAGER...OR 9 MILES WEST
OF DUNLAP...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WINDS BETWEEN 50 AND 55 MPH ARE
EXPECTED WITH THIS STORM.

31
Local storm report, Jun 24, 1:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
125 PM CDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             8 E TULLAHOMA           35.37N 86.07W
06/24/2011  E1.00 INCH       COFFEE             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL AT AEDC JUST EAST OF TULLAHOMA.

&&

JLM
Local storm report, Jun 24, 1:27 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
127 PM CDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             13 ENE TULLAHOMA        35.44N 86.00W
06/24/2011  E0.88 INCH       COFFEE             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL NEAR HILLSBORO.

&&

JLM
Local storm report, Jun 24, 1:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
135 PM CDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HAIL             ALTAMONT                35.43N 85.73W
06/24/2011  E1.00 INCH       GRUNDY             TN   AMATEUR RADIO

&&

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:32 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy28 min
Jun 24, 12:50 PM CDTSevere Thunderstorm WarningOHXGrundy25 min
Jun 24, 1:15 PM CDTSevere Thunderstorm WarningOHXCoffee17 min
Jun 24, 1:25 PM CDTSevere Thunderstorm WarningOHXCoffee35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.